Alert archive / Louisiana / Tornado Warnings in 1996

Tornado Warning 4, NWS Shreveport, LA

January 23, 1996Claiborne Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 23, 1996, 3:55 PM CST for Claiborne Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1996, 3:55 PM CST (21:55 UTC)
Expired
Jan 23, 1996, 4:30 PM CST
In force
35 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 89 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 232156
TORSHV
LAC027-232230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CST TUE JAN 23 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  430 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST LOUISIANA
 
   ...CLAIBORNE PARISH
 
AT 355 PM CST NATIONAL WEATHER SERVICE RADAR IN SHREVEPORT INDICATED A
POSSIBLE TORNADO JUST SOUTHEAST OF HOMER MOVING EAST NORTHEAST AT 45
MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST RFLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 2:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 23, 2:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST TUE JAN 23 1996

COLDFRONT CURRENTLY NEAR A DEQUEEN AR TO TYLER TX LINE. TORNADO WATCH
RECENTLY ISSUED FOR ALL NORTH LA AND MUCH OF EAST TEXAS. HIGH SHEAR
AND LOW CAPES WILL RESULT IN FAST MOVING STORMS WITH PRIMARY THREAT
BEING DAMAGING STRAIGHT LINE WINDS WITH JUST ENOUGH VEERING FOR
POSSIBLE TORNADOES. SO FAR ONLY WEAK MESOCYCLONE DETECTION ON 88D BUT
WITH MAIN PVA STILL WELL WEST INTO TEXAS THINGS COULD STILL BECOME
MORE ACTIVE. AFTER FRONTAL PASSAGE EXPECT TEMPS TO DROP RAPIDLY ALONG
WITH CLEARING SKIES...INDICATED BY EXTREMELY SHARP DEW POINT GRADIENT.
SOUTHERLY FLOW TO RETURN BY WED NIGHT SO DO NOT EXPECT LOWS TO QUITE
`BOTTOM OUT`. THEREFORE...EXPECT LOWS TO BE IN OR NEAR THE 30S AREAWIDE
FOR NEXT TWO NIGHTS. RETURN FLOW TO BECOME RATHER STRONG BUT WITHOUT
AN IMMEDIATE MOISTURE TRANSPORT SO THURSDAY WILL BECOME RATHER WARM
AND DRY.

SHV 35/54/31/64 4000
VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:47 PM CSTSevere Thunderstorm WarningSHVCaddo28 min
Jan 23, 2:29 PM CSTTornado WarningSHVCaddo31 min
Jan 23, 2:52 PM CSTTornado WarningSHVBossier38 min
Jan 23, 3:33 PM CSTTornado WarningSHVDe Soto27 min
Jan 23, 3:47 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo43 min
Jan 23, 3:58 PM CSTSevere Thunderstorm WarningSHVDe Soto32 min
Jan 23, 4:08 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo52 min
Jan 23, 4:35 PM CSTSevere Thunderstorm WarningSHVDe Soto, Sabine40 min
Jan 23, 4:53 PM CSTSevere Thunderstorm WarningSHVCaddo37 min
Jan 23, 5:15 PM CSTSevere Thunderstorm WarningSHVLincoln, Union45 min

Nearby

Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.